Texas, 2016Flash Flooding in Texas, May 31, 2016
May 31, 2016 · NWS SJT · 2 events in 2 counties and zones
Thunderstorms with very heavy rain caused flash flooding in portions of Mason and Taylor Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with very heavy rain caused flash flooding in portions of Mason and Taylor Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 31, 11:00 AM CST, 2 hours 11 minutes earlier.
Area forecast discussion, May 31, 11:00 AM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
1200 PM CDT TUE MAY 31 2016
.AVIATION...
/18Z TAFS/
Scattered showers and thunderstorms have developed across a large
part of West Central Texas this afternoon. The best chance of a
thunderstorms affecting the terminal is at KBBD and KJCT. Brief
heavy rainfall, hail and gusty winds will be possible with the
stronger storms. At least scattered showers and thunderstorms are
possible through the overnight hours. MVFR ceilings are forecast
to return to all sites except KABI Wednesday morning. Winds will
generally be from the southeast at 5 to 10 knots.
&&
.PREV DISCUSSION... /issued 1111 AM CDT TUE MAY 31 2016/
UPDATE...
Updated to issue a Flash Flood Watch for all of the area.
DISCUSSION...
Upper level low continues to slowly track to the east across
Arizona. An outflow boundary is sagging southward into the extreme
northern Big Country. Convection continues to blossom across the
Northwest Hill Country and Heartland. All this to say that periods
of showers and storms will continue across most of West Central
Texas through Thursday. With the very wet spring, and with the
fairly widespread 2-4 inch rainfall totals over the last week,
much of the rainfall from the storms will quickly turning into
runoff. And given the precipitable water values, these storms tend
to be efficient rain producers to start with. Not all locations
will see the storms, but the ones that do will produce heavy
rainfall in a short amount of time. With that in mind, issued a
Flash Flood Watch for the entire area through 12Z Thursday.
PREV DISCUSSION... /issued 636 AM CDT TUE MAY 31 2016/
AVIATION...
/12Z TAFS/
Expect MVFR ceilings along the I-10 corridor and Heartland for a
few hours this morning, then VFR conditions will prevail after
18Z. Scattered thunderstorms will develop this afternoon and
evening across West Central Texas, and keeping VCTS at the
terminals from 18Z to 06Z. Will not go any higher than VCTS due
to low confidence on coverage and timing of storms.
PREV DISCUSSION... /issued 408 AM CDT TUE MAY 31 2016/
SHORT TERM...
(Today and Tonight)
Rain chances for the next 24 hours remain promising. Models are in
good agreement. The upper low will slowly drift south of the
Arizona border by this afternoon. The persistent southwest flow
aloft will continue to produce minor disturbance, which will move
over West Central Texas. The Storm Prediction Central has all of
our area in a Marginal Risk through 12Z tomorrow morning. So,
continuing chance PoPs for today and likely for tonight looks
reasonable. The main threats for today and tonight are large hail,
damaging winds, and deadly lightning. With precipitable water
values in the 1.5 range likely for tonight, the potential for
heavy rainfall is present; however, exactly where that may develop
is unknown at this time. Thus, will defer to the day shift for a
possible Flash Flood Watch.
LONG TERM...
(Wednesday through Monday)
The long term forecast remains essentially unchanged. Good rain
chances continue through late week. Another cold front arrives on
Wednesday, as the upper low moves over the El Paso area. By
Thursday afternoon and evening, this low moves from west to east
across West Central Texas. The ECMWF is more aggressive and moves
the low faster than the GFS; plus, the ECMWF generates more QPF.
Will continue will higher PoPs favoring the ECMWF, with the best
rain chances Wednesday night and Thursday. By Friday afternoon,
the upper trough axis moves east of our counties, and rain chances
diminish, but continue through the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 64 80 63 77 / 70 70 60 60
San Angelo 65 80 62 77 / 60 60 60 50
Junction 66 79 63 78 / 60 70 70 70
&&
.SJT Watches/Warnings/Advisories...
Flash Flood Watch through Thursday morning for Brown-Callahan-
Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-
Mason-McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-
Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom Green.
&&
Daniels
Hazardous weather outlook, May 31, 3:56 AM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
456 AM CDT TUE MAY 31 2016
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
456 AM CDT TUE MAY 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE ACROSS WEST CENTRAL TEXAS TODAY AND
TONIGHT. A FEW STORMS MAY BE SEVERE...MAINLY DURING THE AFTERNOON
AND EVENING HOURS. THE MAIN HAZARDS WILL BE LARGE HAIL...DAMAGING
WINDS AND DANGEROUS LIGHTNING. ALSO...THE STORMS WILL PRODUCE VERY
HEAVY RAINFALL WHICH MAY RESULT IN LOCALIZE FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE ACROSS WEST CENTRAL TEXAS WEDNESDAY THROUGH
SATURDAY. A FEW STORMS MAY BECOME SEVERE WEDNESDAY ALONG AND SOUTH
OF INTERSTATE 10. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND
DAMAGING WINDS. HEAVY RAINFALL AND THE THREAT FOR FLASH FLOODING
WILL ALSO BE A CONCERN...ESPECIALLY WEDNESDAY THROUGH THURSDAY
WHEN SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE MORE WIDESPREAD
ACROSS THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 31, 9:17 AM CST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1017 AM CDT TUE MAY 31 2016
TXZ170-311600-
MASON TX-
1017 AM CDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MASON COUNTY UNTIL 1100
AM CDT...
AT 1016 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CASTELL...OR
10 MILES EAST OF MASON...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN MASON
COUNTY...INCLUDING THE INTERSECTION OF US-87 AND RANCH ROAD 783.
LAT...LON 3074 9930 3092 9897 3058 9896 3052 9920
TIME...MOT...LOC 1516Z 249DEG 36KT 3073 9906
Special weather statement, May 31, 9:54 AM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1054 AM CDT TUE MAY 31 2016
TXZ073-154-168-311645-
MCCULLOCH TX-CONCHO TX-MENARD TX-
1054 AM CDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MENARD...SOUTHEASTERN
CONCHO AND WEST CENTRAL MCCULLOCH COUNTIES UNTIL 1145 AM CDT...
AT 1053 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF FORT MCKAVETT...OR 12 MILES WEST OF MENARD...MOVING NORTHEAST AT
15 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN MENARD...
SOUTHEASTERN CONCHO AND WEST CENTRAL MCCULLOCH COUNTIES...INCLUDING
THE FOLLOWING LOCATIONS: LIVE OAK...US-83 NEAR THE MENARD-CONCHO
COUNTY LINE AND CAMP SOL MAYER.
LAT...LON 3074 10012 3109 10012 3120 9983 3130 9962
3108 9948
TIME...MOT...LOC 1553Z 230DEG 14KT 3093 10000Special weather statement, May 31, 9:58 AM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1058 AM CDT TUE MAY 31 2016
TXZ155-170-311700-
SAN SABA TX-MASON TX-
1058 AM CDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MASON AND SOUTHERN
SAN SABA COUNTIES UNTIL NOON CDT...
AT 1058 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CASTELL...OR
12 MILES EAST OF MASON...MOVING NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
PONTOTOC AROUND 1130 AM CDT.
CHEROKEE AROUND 1200 PM CDT.
LAT...LON 3092 9844 3092 9896 3069 9896 3065 9906
3076 9920 3079 9928 3094 9921 3094 9909
3100 9909 3111 9892 3099 9844 3096 9845
3094 9841 3093 9842
TIME...MOT...LOC 1558Z 230DEG 14KT 3076 9902Flash Flood, Mason
- When
- May 31, 1:11 PM CST to 1:30 PM CST
- Where
- Mason County, 8.94 mi E of Art to 8.73 mi E of Art
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 30.740, -98.970
A low water crossing was flooded causing water to flow over Highway 29.
Flash Flood, Taylor
- When
- May 31, 4:00 PM CST to 9:00 PM CST
- Where
- Taylor County, 0.58 mi W of Buffalo Gap to 6.7 mi N of Tuscola
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.280, -99.830
Flooding was reported along parts of FM 89 in Taylor County. The water level was one foot over the road in the vicinity of Lake Abilene State Park. Abilene State Park was evacuated. Water was over a part of U.S. Highway 83 and 84 south of Abilene in Central Taylor County.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 31, 2016$5.4 million · EF1 · 15 events
- Hail and Damaging Winds in Texas, May 31, 2016$11 million · 1.75 in hail · 3 events
- Flash Flooding and Hail in Wisconsin, May 31, 2016$15,000 · 56 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 31, 201654 kt wind · 13 events
- Damaging Winds in Florida, May 31, 2016$13,000 · 50 kt wind · 7 events
- Damaging Winds in Georgia, May 31, 20161 injured · 50 kt wind · 4 events
- Damaging Winds in Alabama, May 31, 2016$15,000 · 52 kt wind · 2 events
- Drought in Georgia, May 31, 201610 events
- Tornadoes and Flash Flooding in Oklahoma, May 31, 20161 in hail · 8 events
- Flash Flooding and Hail in Colorado, May 31, 20161 in hail · 7 events
- Drought in Alabama, May 31, 20166 events
- Dense Fog in Virginia, May 31, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638132, 638134.